Tornadoes · United States · South Carolina · 2021
EF0 tornado, Mt Willing, South Carolina, August 17, 2021
This EF0 tornado ran 0.1 miles across Saluda County on August 17, 2021, touching down at 8:47 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 17, 2021
- Touchdown
- 8:47 PM EDT (00:47 UTC)
- Lifted
- 8:48 PM EDT (00:48 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saluda County
- Touchdown point
- 33.978, -81.582
- Lift-off point
- 33.978, -81.581
- Record number
- 2108171847-01
The damage survey
20 damage points were recorded along this path by NWS CAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Rotted pine tree snapped and landed on a home.
- Multiple uprooted pines in same general direction. Possible inflow
- One snapped pine on building
- 100 yard, multiple hard and soft wood snapped and uprooted
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Remnants of Tropical Storm Fred, which became Tropical Depression Fred, tracked NE through northern Georgia into the Upstate South Carolina. The system provided enough rotation to develop a few tornadoes across the Midlands. A rain band compromised of showers and thunderstorms moved north-northeast across central South Carolina during the afternoon of the 17th. A second band moved through during the evening of the 17th. These bands spawned a total of 5 tornadoes across central South Carolina.
A National Weather Service storm survey team confirmed a very|weak EF0 tornado, with peak winds of 65 mph, north of Holtson|Crossroads in Saluda County, SC.||The tornado very briefly touched down near the intersection of|Double Bridges Road and West Creek Road, where it snapped a couple|of trees. The survey team was not able to confirm any additional|damage in the immediate vicinity due to a lack of access from the|ground. However, it appears that the damage did not extend to homes on|Rabbit Lane to the east.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the tornado touched down at Aug 17, 7:29 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 17, 7:29 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 729 PM EDT Tue Aug 17 2021 .SYNOPSIS... Remnants of Tropical Storm Fred moving through the area through this evening. Locally heavy rain possible. The storm will move north of the region tonight and showers will diminish. A summertime pattern is expected to return for late in the week along with chances for afternoon/evening showers and thunderstorms into next weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... The tornado watch for portions of the Midlands has been extended until 2 AM. There is still one final band that may work its way through the area with a chance of an isolated tornado as sufficient shear and buoyancy remain in place this evening. The remnants of Fred continues to track north across north Georgia toward the Carolina Mountains. High resolution models (CAMS) show Convective bands moving through the region this afternoon and into the evening. Moderate instability and sufficient low level directional shear remains favorable for a few rotating storms/isolated tornado threat mainly across the western Midlands into the SC Piedmont near a baroclinic zone near GSP into western NC. Low level winds remain more east (backed) in that area. Stronger synoptic lift appears to focus to the northwest of the region through the period. Note Water vapor showing considerable dry air aloft in the southeast Midlands and is increasing the instability in that area. The axis of instability extends into the central Midlands. So have high pops into the early evening then decreasing during the overnight as the center of Fred moves well north of the region. Muggy tonight with lows in the low to mid 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... The remnant low of Fred will be well to our north by the start of the short term. An upper level ridge will build over the southeast in the wake of the TD. Drier air will move in from the west/southwest however PWATs will continue to be above 2 inches. Lack of a triggering mechanism should limit convection to the afternoon hours with mainly diurnally driven storms. Temperatures will bounce back to climo with highs in the low 90s and upper 80s. Overnight lows will be in the mid to upper 70s due to the lingering moisture. Slightly better instability Thursday along with increased mid level moisture with an upper level trough beginning to near the Appalachians. Chance of thunderstorms, developing mainly in the afternoon. Temperatures increasing to the mid 90s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A shortwave trough will move through the region Friday morning as the upper level trough swings through. Ensembles indicate instability will be weak along our area with mainly scattered showers in the afternoon and overnight hours. Forecast beyond Saturday will be influenced by a developing low off the Atlantic. While the low looks to stay offshore, it may influence available moisture across the region. Kept slight chance PoPs through the weekend as mean PWATs remain elevated through Monday around 2 inches. Very little model agreement past Sunday with heights rising overall and increasing stability. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... A mix of VFR and MVFR expected as bands of Fred swing through. Some IFR cigs possible in the morning but not as widespread as the last few morning. The primary band of convection has dissipated and is being closely followed by a second line. This line is currently moving across AGS and DNL and will slowly push across the area the next few hours. Winds will shift from southeasterly to southerly after this line passes. Overnight, low level moisture will continue to keep low VFR or MVFR cigs around and winds will gradually fall off. Brief drops in vsby and cigs are possible Wednesday morning, but overall not expecting a widespread restriction issue like the past few mornings. Just included brief falls to IFR for each TAF site. Wednesday looks to be more of what we had prior to Fred, scattered cu with afternoon thunderstorms. EXTENDED AVIATION OUTLOOK...Late night/early morning fog/stratus restrictions also possible each day as high level moisture remains in place. Low clouds will mix out by mid morning. && .HYDROLOGY... Heavy rain potential in the upstream river basins across the Upstate SC associated with Tropical Storm Fred may lead to elevated rivers across central SC by midweek. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... HYDROLOGY...
Hazardous weather outlook, Aug 17, 6:31 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 631 PM EDT Tue Aug 17 2021 GAZ040-063>065-077-SCZ016-018-025-029>031-035-038-041-135>137-182245- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Edgefield-Lee-Aiken-Sumter-Barnwell-Clarendon-Bamberg- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 631 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ020>022-026>028-037-115-116-182245- Newberry-Fairfield-Kershaw-Saluda-Lexington-Richland-Calhoun- Northern Lancaster-Southern Lancaster- 631 PM EDT Tue Aug 17 2021 ...TORNADO WATCH 446 IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 17, 6:28 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 6 NNW BROOKDALE 33.60N 80.87W
08/17/2021 ORANGEBURG SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREE ON ROADWAY AT
COLUMBIA ROAD AND NEW HOPE ROAD. TIME
ESTIMATED BY RADAR.
&&
MGLocal storm report, Aug 17, 6:41 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 7 SW CHAPIN 34.09N 81.42W
08/17/2021 NEWBERRY SC PUBLIC
CORRECTS PREVIOUS TORNADO REPORT FROM 6 SW
CHAPIN. SOCIAL MEDIA VIDEO OF A TORNADO
MOVING ACROSS LAKE MURRAY NEAR DREHER ISLAND
STATE PARK. THE VIDEO WAS SHOW FROM THE
AUTUMN CAY NEIGHBORHOOD OFF OF STATE PARK
ROAD.
&&
MGSpecial weather statement, Aug 17, 7:43 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
743 PM EDT Tue Aug 17 2021
GAZ065-077-SCZ030-035-180015-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
743 PM EDT Tue Aug 17 2021
...Strong thunderstorms will impact portions of central Burke,
southeastern Richmond, eastern Edgefield, southwestern Barnwell and
Aiken Counties through 815 PM EDT...
At 743 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgefield County Airport to 6 miles
northeast of Augusta Regional Airport to near Burke County Airport.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, Waynesboro, Savannah River Site, Aiken Mall, Plant Vogtle, New
Ellenton, Jackson, Alexander, Burke County Airport, USC Aiken,
Citizens Park, Aiken Municipal Airport, Gloverville, Aiken State
Park, Graniteville, Burnettown, Windsor, Savannah River Site Badge
Office, Vaucluse and New Holland.
This includes Interstate 20 in South Carolina between mile markers 12
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8218 3336 8190 3368 8183 3381 8166
3382 8154 3364 8138 3301 8175
TIME...MOT...LOC 2343Z 219DEG 44KT 3378 8178 3341 8186 3304 8210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
fwaSpecial weather statement, Aug 17, 8:18 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
818 PM EDT Tue Aug 17 2021
SCZ020-025-026-028-180100-
Newberry SC-Richland SC-Saluda SC-Edgefield SC-
818 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southeastern
Newberry, eastern Edgefield, northwestern Lexington, eastern Saluda
and northwestern Richland Counties through 900 PM EDT...
At 817 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Spring, or 8 miles west of Batesburg-Leesville, moving
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph. Brief funnel clouds are also
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Newberry, eastern Edgefield, northwestern Lexington, eastern Saluda
and northwestern Richland Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM EDT for central South
Carolina.
&&
LAT...LON 3428 8157 3414 8129 3413 8130 3416 8133
3417 8137 3417 8141 3412 8143 3407 8139
3407 8141 3408 8143 3408 8145 3409 8147
3388 8157 3381 8166 3389 8181
TIME...MOT...LOC 0017Z 212DEG 32KT 3391 8167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
fwaLocal storm report, Aug 17, 8:22 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 6 NNW BROOKDALE 33.60N 80.87W
08/17/2021 ORANGEBURG SC EMERGENCY MNGR
PUBLIC REPORTED A FUNNEL CLOUD DROPPED DOWN
NEAR CHURCH ALONG NEW HOPE AND COLUMBIA RD.
EM FOUND 100 YD OF TREES FALLEN IN MULTIPLE
DIRECTIONS. POSSIBLY TORNADO DAMAGE. TIME
ESTIMATED FROM RADAR.
&&
NSSpecial weather statement, Aug 17, 8:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
822 PM EDT Tue Aug 17 2021
GAZ065-077-SCZ030-035-180115-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
822 PM EDT Tue Aug 17 2021
...Strong thunderstorms will impact portions of eastern Burke,
eastern Richmond, eastern Edgefield, western Barnwell, southwestern
Lexington, Aiken and southeastern Saluda Counties through 915 PM
EDT...
At 820 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridge Spring to near Aiken Mall to near
Burke County Airport. Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, Savannah River Site, Aiken Mall, Plant Vogtle, Williston, New
Ellenton, Jackson, Sardis, Alexander, USC Aiken, Citizens Park, Aiken
Municipal Airport, Aiken State Park, Gloverville, Wagener, Snelling,
Monetta, Girard, Windsor and Savannah River Site Badge Office.
This includes Interstate 20 in South Carolina between mile markers 16
and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3295 8186 3292 8203 3344 8181 3374 8175
3388 8157 3381 8151 3377 8143 3373 8141
3371 8133 3351 8137 3315 8149 3316 8154
3310 8162 3304 8154 3291 8176
TIME...MOT...LOC 0020Z 234DEG 9KT 3388 8167 3348 8175 3307 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 00:00Z
0.8 hours before the tornado, 189 km from the path. August 18, 2021.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 3481 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Newberry (EOE), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbia radar (KCAE), 43 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are
The other tornadoes of August 17, 2021
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 17 | 4:34 AM EDT | EF0 | Meriwether, GA | 3.4 | 150 | $25,000 | ||
| August 17 | 5:47 AM EDT | EF0 | Twiggs, GA | 2.6 | 150 | $50,000 | ||
| August 17 | 6:24 AM EDT | EF1 | Greene, GA | 5.5 | 100 | $100,000 | ||
| August 17 | 6:27 AM EDT | EF0 | Baldwin, GA | 1.9 | 150 | $50,000 | ||
| August 17 | 8:20 AM EDT | EF1 | Madison, GA | 5.9 | 150 | $100,000 | ||
| August 17 | 10:24 AM EDT | EF1 | Banks, GA | 5.7 | 100 | $100,000 | ||
| August 17 | 11:15 AM EDT | EF1 | Iredell, NC | 5.1 | 200 | $15,000 | ||
| August 17 | 12:50 PM EDT | EF0 | Oconee, SC | 0.1 | 50 | $10,000 | ||
| August 17 | 12:54 PM EDT | EF0 | Wilkes, NC | 0.7 | 50 | $15,000 | ||
| August 17 | 12:59 PM EDT | EF0 | Anderson, SC | 0.1 | 50 | |||
| August 17 | 1:03 PM EDT | EF0 | Edgefield, SC | 1.5 | 100 | |||
| August 17 | 1:11 PM EDT | EF0 | Wilkes, NC | 0.7 | 75 | $85,000 | ||
| August 17 | 2:34 PM EDT | EF0 | Rabun, GA | 0.0 | 25 | |||
| August 17 | 2:53 PM EDT | EF1 | Greenville, SC | 2.4 | 75 | $100,000 | ||
| August 17 | 3:31 PM EDT | EF0 | Lexington, SC | 9.4 | 75 | |||
| August 17 | 3:33 PM EDT | EF0 | Lexington, SC | 4.3 | 50 | |||
| August 17 | 3:49 PM EDT | EF1 | Newberry, SC | 2.0 | 100 | |||
| August 17 | 3:53 PM EDT | EF1 | Lexington, SC | 2.9 | 250 | |||
| August 17 | 5:40 PM EDT | EF1 | Orangeburg, SC | 0.9 | 50 | |||
| August 17 | 6:07 PM EDT | EF0 | Laurens, SC | 0.2 | 30 | |||
| August 17 | 6:18 PM EDT | EF1 | Laurens, SC | 1.4 | 75 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.